Texas, 2006

Hail in Texas, June 17, 2006

June 17, 2006 · NWS MAF · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 1:10 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 1:10 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT SAT JUN 17 2006

.SHORT TERM...
SEVERE THUNDERSTORM WATCH BOX NUMBER 503 HAS BEEN ISSUED BY THE
STORM PREDICTION CENTER IN NORMAN OKLAHOMA UNTIL 9 PM CDT FOR
BORDEN... GLASSCOCK... HOWARD... MITCHELL... AND SCURRY COUNTIES.

CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER TROUGH EXTENDING FROM
KANSAS INTO THE EASTERN HALF OF TEXAS...IN LINE WITH THE 6 HOUR
PROGS FROM THE NAM AND THE GFS.

THE CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY BOUNDARY
LOCATED NEAR A BROWNFIELD TO ANDREWS TO WINK LINE WITH THE DRYLINE
EXTENDING SOUTHWARD TO BETWEEN FORT STOCKTON AND DRYDEN.
THESE TWO BOUNDARIES SHOULD SERVE AS A FOCUS FOR CONVECTIVE
INITIATION BY LATE AFTERNOON INTO EVENING.  ADDITIONALLY...VISIBLE
IMAGERY SHOWS LOW CLOUDS THAT HAVE LINGERED INTO THE EARLY AFTERNOON
OVER THE CENTRAL PERMIAN BASIN AND LOW TRANS PECOS STOCKTON PLATEAU
REGIONS.  DIFFERENTIAL HEATING IN THESE AREAS COULD ALSO AID
THUNDERSTORM DEVELOPMENT LATER TODAY.

CURRENT FORECAST POPS FOR THIS AFTERNOON THROUGH EVENING LOOK
REASONABLE BASED ON THE EXPECTED POSITION OF THE WEAK
BOUNDARY...DRYLINE...AND THE UPPER SHORTWAVE ENERGY THAT IS EXPECTED
TO MOVE ACROSS THE NORTHERN PERMIAN BASIN AND ROLLING PLAINS LATER
THIS AFTERNOON.  THUS...LITTLE CHANGE IS ANTICIPATED IN THE GRIDDED
FORECAST FOR THIS FIRST PERIOD.

THE MORNING MIDLAND SOUNDING INDICATED CAPE VALUES IN EXCESS OF 3000
J/KG.  HOWEVER THE NAM INDICATED THAT CONVECTIVE INHIBITION SHOULD
BE SUFFICIENT THROUGH LATER AFTERNOON TO LIMIT THUNDERSTORM
DEVELOPMENT.  AS CONVECTIVE TEMPERATURES ARE FINALLY ATTAINED BY
LATE AFTERNOON...PRIMARY INDICATIONS ARE THAT THE NORTHEAST TEXAS
PERMIAN BASIN AND THE ROLLING PLAINS WILL BREAK THE CAP FIRST...WITH
THE RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS BEING A LEGITIMATE
POSSIBILITY.  THE THREAT FOR THUNDERSTORM DEVELOP COULD EXTEND AS
FAR WEST AS A LAMESA TO ODESSA TO SANDERSON LINE.

AS THE EVENT UNFOLDS...MODELS CONTINUE TO SHIFT THE FOCUS FOR
THUNDERSTORMS FARTHER SOUTH AS THE EVENING PROGRESSES.  THUS...WOULD
EXPECT THAT RAIN CHANCES FOR THE COUNTY WARNING AREA WILL END
TOWARDS TOMORROW MORNING.

.LONG TERM...
BY 18/1200Z...MID-LEVEL TROUGH THAT BROUGHT SEVERE WEATHER ACROSS
THE WESTERN ROLLING PLAINS AND EASTERN ZONES LAST EVENING HAS
SITUATED ITSELF OVER EASTERN TEXAS...ALLOWING FOR THE SUBTROPICAL
MID-LEVEL HIGH TO REBUILD ACROSS THE SOUTHERN GREAT BASIN.  OVER THE
PAST FEW DAYS...AGREEMENT BETWEEN MULTIPLE MEDIUM- AND SHORT-RANGE
MODELS HAVE BEEN WEAK.  GFS AND GFS ENSEMBLE HAD THE TROUGH EXITING
THE AREA AND RETROGRADING BACK AROUND THE PERIPHERY OF THE
RIDGE...DEVELOPING AN INVERTED TROUGH AXIS OVER THE CWFA.  THIS
PATTERN GENERATED PRECIPITATION FOR MOST OF THE WEEK ACROSS THE FA.
THE NAM AND ECMWF DEVELOPED MORE OF A CUT-OFF FOR EASTERN TEXAS...
WITH LESS OF AN INVERTED TROUGH.

OVER THE NEXT FEW DAYS...WILL GO WITH THE PARALLEL NAM/WRF SOLUTION
AS IT WAS THE ONLY MODEL RUN TO ACCURATELY DEPICT THE ACTIVITY
ALONG THE DRYLINE YESTERDAY AFTERNOON ONCE THE CONVECTIVE
TEMPERATURE WAS REACHED.  THE BETTER RESOLUTION OF THIS MODEL...AND
THE STRONGER UPWARD VERTICAL MOTIONS ASSOCIATED WITH ITS
NON-HYDROSTATIC PACKAGE HAVE RESULTED IN BETTER PRECIPITATION
DEPICTIONS.  NO PRECIPITATION DEVELOPS IN THE LATEST PARALLEL
NAM/WRF OVER ITS PERIOD...AND AM CONFIDENT IN IT/S SOLUTION.

LATER IN THE WEEK...ECMWF AND UKMET MODELS TEND TO BE IN GOOD
AGREEMENT...PUSHING THE SHORTWAVE TROUGH AXIS EASTWARD INTO THE
ARKLATEX REGION AND INTO THE SOUTHEAST...ENDING HIGH CHANCES OF
PRECIPITATION ACROSS THE FA.  THE GFS DEVELOPS A CLOSED LOW OVER
EASTERN TEXAS...BUT DOES NOT BREAK OUT PRECIPITATION ACROSS THE AREA
UNTIL THURSDAY.  THE LATEST GFS PACKAGE SEEMS TO HAVE BEEN
INITIALIZED WITH GOOD DATA AND WILL KEEP THE CURRENT FORECAST
PACKAGE ON TRACK FOR THE LONG TERM.  THUS...WILL MAKE VERY FEW
CHANGES.  LOOK FOR A SLIGHT WARMING TREND THROUGH THE WEEK...AS HOT
AND DRY WEATHER RETURN TO THE BASIN.

&&

.FIRE WEATHER...
UPPER RIDGE WILL ONCE AGAIN REESTABLISH ITSELF ACROSS SOUTHERN NEW
MEXICO BY THE END OF THE WEEKEND.  THIS WILL ALLOW A RETURN OF THE
95-105 DEGREE WEATHER ACROSS MUCH OF THE CWFA BY NEXT WEEK.  OTHER
THAN THE HOT AND DRY CONDITIONS THAT WILL PERSIST...EXACERBATING THE
EXTREME FIRE CONDITIONS ALREADY IN PLACE...NO FIRE WEATHER CONCERNS
WILL MATERIALIZE WITHIN THE NEXT FEW DAYS AS 20-FOOT WINDS WILL
GENERALLY BE LIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  98  74  99 /  30  10   0   0
CARLSBAD NM                69 102  70 103 /   0   0   0   0
DRYDEN TX                  73  99  74 100 /  20  10   0   0
FORT STOCKTON TX           72 100  73 100 /  10  10   0   0
GUADALUPE PASS TX          69  98  71  97 /   0   0   0  10
HOBBS NM                   64 102  68 102 /  10   0   0   0
MARFA TX                   63  96  61  94 /   0  10   0  10
MIDLAND INTL AIRPORT TX    72  98  73 101 /  10  10   0   0
ODESSA TX                  71  99  73 101 /  10  10   0   0
WINK TX                    71 105  73 105 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

03/02
Hazardous weather outlook, Jun 17, 1:00 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SAT JUN 17 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
200 PM CDT SAT JUN 17 2006 /100 PM MDT SAT JUN 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LAMESA TO MIDLAND TO
SANDERSON LINE LATE THIS AFTERNOON AND EVENING WITH THE MAIN
THREATS BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THE NORTHEAST AND CENTRAL PERMIAN BASIN SPOTTER GROUPS ARE
REQUESTED TO GO TO STANDBY STATUS FOR POSSIBLE ACTIVATION LATER
THIS AFTERNOON...EAST OF A LAMESA TO MIDLAND TO SANDERSON LINE.
EMERGENCY MANAGERS ARE URGED TO MONITOR RAPIDLY CHANGING WEATHER
CONDITIONS THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 77 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Howard

When
June 17, 4:19 PM CST
Where
Howard County, 1 mi N of Big Spring
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -101.467

Hail, Glasscock

When
June 17, 5:02 PM CST
Where
Glasscock County, Lees
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.083, -101.483

Soft marble to penny size hail fell in Lees.

Hail, Glasscock

When
June 17, 6:00 PM CST to 6:05 PM CST
Where
Glasscock County, 11 mi SE of Garden City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -101.367

The Glasscock County Sheriff's Office reported that marble size hail remained on the ground along Texas Highway 158 east of Garden City half an hour after the storm passed through. Based on radar and environmental observations, original hail size was estimated to be golfball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514999, 5515000, 5514998.